Email
Password
Remember meForgot password?
    Log in with Twitter

article imageFDA health alert concerning caffeine powder after student death

By Robert Myles     Jul 19, 2014 in Health
Washington - The US Food and Drug Administration issued a health alert Friday on the use of powdered pure caffeine, following a June Ohio Coroner’s Court finding that an 18-year-old student died as a result of toxic levels of caffeine in his bloodstream.
High School senior Logan Stiner was just days away from graduation when his body was found at his home. Analysis of a white substance found near Steiner’s body showed it was a potent brand of powdered caffeine, often readily available online.
The official coroner’s report from Lorain County Coroner’s Court said Stiner's death resulted from seizures and cardiac arrhythmia — an abnormal heartbeat — caused by excessive levels of caffeine in his bloodstream.
In a 2010 case in England involving caffeine overdose, the Daily Mail reported on the death of a Michael Bedford from Mansfield who died after consuming caffeine powder estimated to be as strong as 70 cans of Red Bull, the high energy drink which has caffeine as one of its ingredients.
Bedford had taken two teaspoonfuls of a caffeine powder bought online; the recommended single ingestion of the product was one-sixteenth of one teaspoonful. Examination of blood samples taken from Bedford’s body showed his bloodstream contained caffeine levels of 251mg per liter of blood.
Friday’s FDA health advisory on powdered caffeine said consumers were best to avoid such products. The FDA’s particular concern was bulk-bags of the product being sold over the Internet.
As the FDA highlights, with such bulk-bought powders, it’s almost impossible to accurately measure a safe dose of powdered pure caffeine with common kitchen measuring tools, leading to the possibility of a lethal amount being consumed.
The FDA says such caffeine powders are generally 100 percent pure caffeine with just a single teaspoonful containing the same amount of caffeine as 25 cups of coffee.
The health warning goes on to describe the effects of caffeine overdose which can include rapid or dangerously erratic heartbeat, seizures and death. Symptoms of caffeine toxicity include vomiting, diarrhea, stupor and disorientation.
The FDA says such symptoms are likely to be much more severe than those resulting from drinking too much coffee, tea or other caffeinated beverages.
Following the inquest into the death of Logan Stiner, Dr. Leanne Chrisman, a specialist in family medicine at MetroHealth Medical Center, told NewsNet5 that it was powdered caffeine’s "incredible potency" that made it so dangerous.
"It has an ability to very rapidly absorb into the bloodstream at more toxic doses," said Dr. Chrisman, adding, "I fear kids are digging in a spoon, estimating and not realizing what a toxic substance this can be."
More about caffeine powder, US FDA, Fda, food and drug administration, Caffeine overdose
More news from
Latest News
Top News